Q I am a healthy 60-year-old man. Some years ago, I had a bout of epileptic seizures when under a lot of stress. I was put on the drug Epilim. I don't think I am likely to have any more seizures but, whenever I ask my GP about stopping Epilim, he says that if there are no side-effects, it's better to keep taking the tablets.
I would like to know more about the side-effects of Epilim - in particular, does it have any effect on sexual functioning? I am finding it difficult to have orgasms. - Name withheld
A Anorgasmia (difficulty having orgasms) may well be caused by prescribed drugs. The worst of-fenders are SSRI (selective serotonin reuptake inhibitor) antidepressants and antihypertensive drugs.
However, don't accept your doctor's implication that Epilim is innocuous at face value. It can cause life-threatening pancreatic inflammation, Parkinson's-like symptoms, weight gain, liver function damage and growth of breasts in men.
Epilepsy drugs in general can cause erectile and orgasmic disorders, and changes in libido. Some seizures start in the brain's temporal lobe, which is also the site of the nerve tissue that triggers orgasm. In blocking the nerves that trigger seizures, antiepileptics can also interfere with those which bring about sexual satisfaction. In one unusual instance, a 44-year-old woman plagued by continual uninvited orgasms (even while driving) was found to have right temporal lobe brain damage. She was successfully treated with antiepileptics by her doctors at the Western General Hospital in Edinburgh.
If all your brain scans are normal and your seizures have not recurred, you are a candidate for stopping the drugs. You may wish to refer to WDDTY vol 14 no 4 for more information on the subject.